Treatment with cyclosporine may be associated with adverse central nervous system (CNS) effects as well as with the potentiation of effects of certain other drugs. In particular, theophylline‐Induced seizures, which are often fatal and occur unpredictably over a wide range of serum theophylline concentrations, may be precipitated. To study this interaction, adult rats that were injected with cyclosporine or placebo (50 mg/kg in a single dose or on each of four consecutive days) received a constant infusion of theophylline (2 mg/min iv) until the onset of maximal seizures. At that time, blood, cerebrospinal fluid (CSF), and brain tissue samples were obtained for theophylline concentration determinations by HPLC, as well as for measurement of several biochemical parameters in the serum. Consecutive cyclosporine administration (but not a single dose) reduced serum protein levels. There was a small increase in theophylline sensitivity after a single dose of cyclosporine. The CSF theophylline concentrations at the onset of seizures were 215 ± 10 vs 202 ± 5 mg/L (P < 0.04); however, sequential cyclosporine treatment resulted in significant lowering of the CSF theophylline concentrations required to prodcue convulsions (231 ± 8 vs 191 ± 10, P<0.001). Likewise, the drug concentrations at the onset of convulsions in both the brain and serum were significantly lower in cyclosporine‐treated rats than in control animals. Thus, cyclosporine treatment may be a predisposing actor for theophylline toxicity and increase the risk for generalized seizures.